What to expect on Amitriptyline...
February 11, 2016 10:04 AM   Subscribe

After failing two SSRIs (Zoloft and Lexapro), my doc has prescribed Amitriptyline for my dysthymia and anxiety; also as a migraine prophylactic.

I am in superb physical health (great labwork, 132lbs at 5'3" and approx 15% body fat, exercise regularly and eat recently and stay away from alcohol); mentally, not so much. I have a hx of moderate depression, severe anxiety, nightmares, night terrors, aura with and without migraine, insomnia, and soul-crushing non-migraine headaches. I had tried Zoloft for years and all it did was turn me into a zombie with blunted affect; the past 7 months I've been on Lexapro and the side effects have been unbearable - I've had the entire list except for weight gain. My libido (normally incredibly strong, is gone; can't really reach orgasm...headaches, bowel issues, tremor, brain fog, blunted affect) and now it's no longer working for my depression. I take no joy in much of anything and feel like I have nothing to look forward to even though there is positivity on the horizon. My doctor has prescribed Amitriptyline to counter these side effects, and to try a tricyclic (he's never prescribed a MOAI, and the one I'm interested in isn't FDA-approved anyway, so I'm SOL there) and he thinks it may work. Yes, I see a therapist; no, he's not a psychologist (his M.S. is in counseling and social work and is a licensed therapist) we do CBT, and he, nor my doc are medication-pushers, but they wanted to help me. Doc says if this doesn't work he's going to refer me to a psychiatrist so we can keep working through the medication options.
I've been under a lot of stress recently, so instead of weaning me off of the Lexapro, which was supposed to happen today, we're at a new crossroads.
What can I expect? I'd like to have my libido back, I'd like for my head to stop hurting, and I don't want to gain a lot of weight; I can deal with anything else.
posted by sara is disenchanted to Health & Fitness (9 answers total)
 
Dammit, eat DECENTLY. Although I just had breakfast so recently is also accurate.
posted by sara is disenchanted at 10:06 AM on February 11, 2016


I always recommend checking Crazy Meds for the low-down on any drug. It's an old-school drug and I took it a long time ago. People who do well on it love it, and anecdotally, a lot of people do well on it. It's a superlative sleep aid with restful sleep, so if taking it after work is an option, I'd suggest that as it has a tendency to make you groggy. For that reason, I'd up dosage very conservatively, but you do need to give it several weeks for the sleepiness side-effect to wear off.

I recall no issues with anorgasmia or loss of libido but it was a long time ago now.
posted by DarlingBri at 10:30 AM on February 11, 2016


I'm having a little trouble parsing this question... are you adding amitryptyline to an existing Lexapro prescription, or are you cross-tapering? I've taken both at various point in the past, and can anecdotally relate that discontinuation syndrome from Lexapro is an order of magnitude worse than for any other SSRI. I was basically incapacitated for a solid week when I finally tapered from tiny-dose to no-dose. Definitely follow the tapering schedule, and be prepared for a really nasty final step down.

My experience with amitryptyline was as a migraine prophylactic, and I can report that for this n=1, it was very successful. I was on it for about a year, during which time I experienced no side effects (though mine was a very small dose). No weight gain, no brain zaps, no fog. The only issue I ever had with it was from dry-swallowing the pills--it will burn the hell out of your esophagus if you don't drink some water with it. It also causes drowsiness, so take it at night. It cut the frequency of migraines by about 90%, and that reduction remains almost 8 years after I stopped taking it.

In the long run, you want to see a psychiatrist to help find the right medication combination/dosage for you. Not that your doctor isn't competent, but a psychiatrist does this all day every day and is probably more familiar with what works for patients with similar histories to your own.
posted by Mayor West at 10:31 AM on February 11, 2016


My experience with Amitriptyline is as a remedy for disturbed sleeping patterns. I find that 10 mg will generally help me sleep 4 or 5 hours without awakening, and 20 mg will help me sleep 12 to 14 hours without awakening.

One of the supposed side effects is that it creates a sweet tooth. I don't know whether that's true, although I do have a craving for sweets, I can't tell whether it's me or the drug.

I find that otherwise, it's free of side effects, on the other hand, I'm currently on Lexapro and Wellbutrin and generally don't have side effects from them (other than anorgasmia from the Lexapro which is not nothing by a long shot). Wellbutrin (buproprion) is commonly thought of as an anti-depressant that does not inhibit orgasm, and my experience when that was the only antidepressant drug I was taking was that not only did it not inhibit orgasm but it also gave me fantastic sex dreams, which to me is a big plus.

Good luck.
posted by janey47 at 10:32 AM on February 11, 2016


I was on Elavil (amitriptyline) for over a year. It was basically the drug that made me quit high school. No matter what I did, it was impossible for me to have a normal sleeping schedule while on this drug. Even after months, when most people would have developed a resistance to some of the heavier side effects of a drug, I was still sleeping 12-14 hours a day. I gained a ton of weight--not directly from the drug, but because I had zero motivation or energy to move my body. Extreme tiredness, general spacy-ness, and severe dry mouth were my only side effects. It did markedly reduce my anxiety, but not my depression. I have long had a phobia of heights, and while on an Elavil/beta blocker cocktail I passively rode on a ski lift up to an Olympic ski jump while my literally suicidal riding partner was shaking the lift, bouncing up and down, and playing with the arms while whooping. I didn't even feel my heart skip a beat. I wasn't even gripping the bars. I just sort of bounced around passively, completely unworried. It was sort of freeing to not be pierced with anxiety in this situation, but also somewhat disturbing to have no adrenaline reaction at all. YMMV.

Meanwhile, my dad took Elavil and it didn't affect him in the slightest except to make him feel far less depressed. So, you know, body chemisty, all that. Everyone is different. Elavil may be your new favorite thing or it may send you into la-la land for a few months. You never know till you try.
posted by xyzzy at 11:41 AM on February 11, 2016


Sorry I didn't specify. I'm tapering off of Lexapro starting today; I'm only on 5mg because the 10mg dosage knocked me out to where I couldn't stay awake for more than about 6 hours per day. I had no withdrawal symptoms from stopping Zoloft back when I took it.
I will be taking the new med at night, but I work 24 hour shifts. So I guess we'll figure that out when it comes to it.
posted by sara is disenchanted at 12:42 PM on February 11, 2016


I took amitriptyline as a migraine preventative, and it worked really well for that, but made me too sleepy in the morning for me to continue taking it. I lost motivation, even though I was in the middle of a project I was really excited about.
posted by umbĂș at 1:34 PM on February 11, 2016


I took amitriptyline for chronic pain (no Depression), and couldn't keep my eyes open while walking to the train station... ended up walking 0.55 miles twice a day with my eyes closed 90% of the way. Not very safe!

I had difficulty falling asleep at night (more than my normal), but was drowsy and groggy until 3pm each day.

I got off it, and started functioning much better.

This med is used for Treating SSRI/SNRI-induced sexual dysfunction: Wellbutrin
posted by A sock, a sock! My kingdom for a sock! at 4:44 PM on February 11, 2016


I am currently on wellbutrin and Zoloft for depression. The combination is working well. I initially started just with the wellbutrin,but I was still having too much anxiety. Before adding the zoloft, I tried amitryptaline. I also have migraines, so my Dr thought it might help with both issues. I had a very bad reaction to it. One thing I'd noticed previously, just on wellbutrin, is that if I took my migraine medicine (relpax), I would have 2-3 days of terrible emotional crash afterwards. Amitryptaline gave me the same symptom. I basically was considering suicide by day 3 or 4. And that persisted until I stopped taking it about 3 weeks later. So I would recommend giving toss medicine a pass, but if you do try it, be on alert for increased depression.
posted by mirabelle at 6:39 PM on February 11, 2016


« Older Other Fire + Water events in US??   |   New York City in the freezing cold Newer »
This thread is closed to new comments.